Arizona, 2015Flash Flood in Arizona, September 21, 2015
September 21, 2015 · NWS PSR · 1 event in 1 county or zone
An upper level low pressure system spinning off of the coast of central Baja California drew significant amounts of tropical moisture into central Arizona on September 21st. The moisture was being shed off of a tropical depression named 16-E.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system spinning off of the coast of central Baja California drew significant amounts of tropical moisture into central Arizona on September 21st. The moisture was being shed off of a tropical depression named 16-E. The favorable combination of plentiful tropical moisture, elevated instability and upper level wind fields allowed scattered thunderstorms to develop over the western Arizona deserts during the afternoon hours. Locally heavy rainfall developed over western La Paz county, with peak rain rates in excess of one inch per hour. The heavy rain led to flash flooding near the town of Quartzsite and the flooding caused highway 95 to become closed due to high water. A Flash Flood Warning was not issued, however a Flood Advisory was in effect during the flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 21, 3:58 PM MST, 32 minutes earlier.
Area forecast discussion, Sep 21, 3:58 PM MST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
358 PM MST MON SEP 21 2015
.SYNOPSIS...
A VERY HUMID AIRMASS INTERACTING WITH A PASSING WEATHER DISTURBANCE
WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN THE FORECAST
TODAY. LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORM THAT
FORMS...MAINLY OVER THE HIGHER TERRAIN EAST AND NORTH OF PHOENIX.
RAIN CHANCES QUICKLY TREND DOWN WEDNESDAY AS DRIER AIR BEGINS MOVING
IN WITH DRY CONDITIONS ALTOGETHER THURSDAY THROUGH THE WEEKEND.
&&
.DISCUSSION...
WATER VAPOR/IR SATELLITE IMAGERY THIS MORNING SHOWS AN UPPER LEVEL
TROUGH STRETCHED OVER SOUTHERN CALIFORNIA AND ARIZONA. REGIONAL
MOSAIC RADAR REVEALS A FEW ISOLATED SHOWERS AND THUNDERSTORMS
PERSISTING OVER LA PAZ/MOHAVE COUNTIES...AND ACROSS PINAL COUNTY
SOUTH OF CASA GRAND STRETCHING EAST OF PHOENIX INTO THE HIGHER
TERRAIN NEAR GLOBE AND SAN CARLOS.
ATMOSPHERIC MOISTURE REMAINS PLENTIFUL ACROSS THE LOWER DESERTS...
WITH PRECIPITABLE WATER VALUES IN EXCESS OF 1.70IN...AND SURFACE
DEW POINT TEMPS STILL HOVERING IN THE 60S CWA WIDE. AFOREMENTIONED
UPPER LEVEL TROUGH SPORTS SOME COLD 500MB TEMPS/AROUND -8C...AND
GOOD JET DYNAMICS...SO THERE IS A GOOD CHANCE OF THUNDERSTORMS LATER
TODAY. THESE STORMS WILL MOVE ALONG RATHER QUICKLY WITH ABOUT 20KT
OF SOUTHWESTERLY STEERING FLOW LATER THIS AFTERNOON...AND COULD BE A
BIT MORE ORGANIZED. SO THE STORM ENVIRONMENT WILL SUPPORT SOME
STRONG TO SEVERE STORMS...PRODUCING BRIEF HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS WITH ANY STORM THAT FORMS. DO NOT ANTICIPATE THE
POTENTIAL FOR WIDESPREAD FLASH FLOODING...SO THE FLASH FLOOD WATCH
PREVIOUSLY IN EFFECT FOR SOUTHERN GILA COUNTY TODAY WAS CANCELLED.
WEDNESDAY...CLEARING FROM THE WEST WITH ONLY A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS OF SOUTHERN GILA COUNTY IS EXPECTED.
TEMPERATURES QUICKLY WARM BACK INTO THE 90S ACROSS THE LOWER
DESERTS.
THURSDAY INTO SATURDAY...DRY WEATHER WITH A WARMING TREND IS
EXPECTED AREA WIDE...AS HIGHER PRESSURE BUILDS ACROSS THE AREA.
DAYTIME TEMPERATURES ONCE AGAIN WARM BACK UP ABOVE THE CENTURY
MARK...MAX TEMPS RANGING 100-105 DEGREES OVER THE LOWER DESERTS.
&&
.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
ANTICIPATE ISOLATED LIGHT SHOWERS OVERNIGHT AS REMNANTS OF TROPICAL
DEPRESSION MOVE NORTHEAST. HOWEVER...WITH A LOT OF LOW LEVEL
MOISTURE AROUND THERE WILL BE AREAS OF CEILINGS BELOW FL050...MAINLY
OVER SOUTHEAST ARIZONA BUT ALSO OVER SOUTHEAST PORTIONS OF METRO
PHOENIX. ANTICIPATE HIGHER CEILINGS WILL PREVAIL OVER MOST OF THE
METRO. ANTICIPATE REDEVELOPMENT OF SHOWERS AFTER 12Z AS A DIFFERENT
WEATHER DISTURBANCE MOVES THROUGH. MIDDAY AND AFTERNOON
THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY WEST OF PHOENIX METRO.
SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
ANTICIPATE SLOW INCREASE IN SHOWER DEVELOPMENT OVERNIGHT AS A
WEATHER DISTURBANCE MOVES THROUGH. CEILINGS WILL GENERALLY REMAIN
ABOVE FL080 BUT COULD DROP TO FL050 IN SHOWERS. MIDDAY AND AFTERNOON
THUNDERSTORMS ARE ALSO POSSIBLE...MAINLY NEAR AND EAST OF THE LOWER
COLORADO RIVER VALLEY.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
THURSDAY THROUGH MONDAY... HIGH PRESSURE AND DRY SOUTHWESTERLY FLOW
ALOFT IS EXPECTED TO BRING DRY CONDITIONS TO THE ENTIRE REGION
THROUGH THE FORECAST PERIOD. AFTERNOON MINIMUM HUMIDITIES IN THE 25
TO 40 PERCENT RANGE ON THURSDAY WILL FALL INTO THE 20 TO 35 PERCENT
RANGE BY MONDAY...WITH FAIR TO GOOD OVERNIGHT RECOVERIES. WINDS TO
REMAIN ON THE LIGHT SIDE THROUGH THE ENTIRE PERIOD...WITH
TEMPERATURES REMAINING NEAR SEASONAL NORMALS.
&&
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT BASED ON STANDARD OPERATING
PROCEDURES.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX
DISCUSSION...MEYERS
AVIATION...AJ
FIRE WEATHER...KUHLMAN/CB
In the hours before
Special weather statement, Sep 21, 2:20 PM MST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
220 PM MST MON SEP 21 2015
AZZ021-022-212200-
NORTHWEST MARICOPA COUNTY AZ-WEST CENTRAL DESERTS AZ-
220 PM MST MON SEP 21 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN MARICOPA AND EAST CENTRAL LA PAZ COUNTIES
UNTIL 300 PM MST
AT 219 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
AGUILA...OR 24 MILES WEST OF WICKENBURG...MOVING WEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG
HIGHWAY 60.
LOCATIONS IMPACTED INCLUDE...
AGUILA AND GLADDEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3400 11333 3400 11309 3388 11301 3374 11338
3402 11350 3403 11333
TIME...MOT...LOC 2119Z 073DEG 16KT 3394 11318
18Special weather statement, Sep 21, 2:38 PM MST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
238 PM MST MON SEP 21 2015
AZZ021-212215-
WEST CENTRAL DESERTS AZ-
238 PM MST MON SEP 21 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LA PAZ COUNTY
UNTIL 315 PM MST
AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF WENDEN...OR 37 MILES SOUTHEAST OF PARKER DAM...MOVING
SOUTHWEST AT 5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VICKSBURG...WENDEN...HARCUVAR...SALOME AND VICKSBURG JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3410 11352 3387 11342 3370 11372 3403 11390
TIME...MOT...LOC 2138Z 057DEG 5KT 3396 11361
18
Special weather statement, Sep 21, 3:05 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
305 PM MST MON SEP 21 2015
AZZ021-026-212245-
WEST CENTRAL DESERTS AZ-SOUTHWEST DESERTS AZ-
305 PM MST MON SEP 21 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL LA PAZ AND NORTHWESTERN YUMA COUNTIES
UNTIL 345 PM MST
AT 305 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF BRENDA...OR 34 MILES SOUTH OF PARKER...MOVING WEST AT
20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
QUARTZSITE AND BRENDA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3379 11388 3359 11379 3342 11429 3380 11436
3381 11434
TIME...MOT...LOC 2205Z 090DEG 17KT 3367 11406
18Special weather statement, Sep 21, 3:14 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
314 PM MST MON SEP 21 2015
AZZ021-212300-
WEST CENTRAL DESERTS AZ-
314 PM MST MON SEP 21 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHEASTERN LA PAZ COUNTY
UNTIL 400 PM MST
AT 314 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF ALAMO STATE
PARK TO 25 MILES NORTH OF WENDEN TO NEAR BOUSE...AND MOVING NORTHWEST
AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BOUSE AND ALAMO STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3430 11340 3426 11337 3420 11333 3400 11369
3378 11387 3380 11430 3426 11404 3426 11386
3423 11384 3424 11373 3421 11370 3423 11361
3431 11353
TIME...MOT...LOC 2214Z 137DEG 21KT 3424 11347 3417 11366 3404 11380
3385 11394
18Special weather statement, Sep 21, 3:44 PM MST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
344 PM MST MON SEP 21 2015
AZZ020-021-026-CAZ031-212330-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
SOUTHWEST DESERTS AZ-LOWER COLORADO RIVER VALLEY CA CA-
344 PM MST MON SEP 21 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
WEST CENTRAL LA PAZ...NORTHWESTERN YUMA AND EAST CENTRAL RIVERSIDE
COUNTIES
UNTIL 430 PM MST/430 PM PDT/
AT 344 PM MST /344 PM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
BOUSE TO QUARTZSITE TO 10 MILES WEST OF KOFA WILDLIFE REFUGE...AND
MOVING WEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
BLYTHE...QUARTZSITE...EAST BLYTHE AND EHRENBERG.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3385 11447 3368 11463 3337 11453 3348 11405
3366 11405 3383 11398
TIME...MOT...LOC 2244Z 082DEG 18KT 3385 11406 3369 11421 3350 11421
18Special weather statement, Sep 21, 4:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
404 PM MST MON SEP 21 2015
AZZ020-021-CAZ031-212345-
LOWER COLORADO RIVER VALLEY AZ AZ-WEST CENTRAL DESERTS AZ-
LOWER COLORADO RIVER VALLEY CA CA-
404 PM MST MON SEP 21 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN LA PAZ AND EAST CENTRAL RIVERSIDE COUNTIES
UNTIL 445 PM MST/445 PM PDT/
AT 404 PM MST /404 PM PDT/...DOPPLER RADAR WAS TRACKING A LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
ALAMO STATE PARK TO 7 MILES NORTH OF BOUSE TO 10 MILES NORTH OF
QUARTZSITE...AND MOVING NORTHWEST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PARKER...BUCKSKIN MOUNTAIN PARK...BOUSE AND POSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3425 11401 3426 11386 3423 11384 3424 11374
3422 11372 3399 11396 3381 11410 3384 11456
3411 11437 3418 11424 3426 11415 3431 11413
TIME...MOT...LOC 2304Z 117DEG 15KT 3420 11385 3403 11403 3381 11419
18Flash Flood, La Paz
- When
- September 21, 4:30 PM MST to 7:00 PM MST
- Where
- La Paz County, 5.32 mi NNE of Quartzsite Arpt to 4.92 mi ENE of Quartzsite Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 33.740, -114.182
Elevated amounts of tropical moisture spread northward and into the west central Arizona deserts during the day on September 21st; the moisture was shed off of tropical depression 16-E located over the northern Gulf of California. The elevated moisture, instability and upper wind values allowed thunderstorms to develop across western La Paz county. The stronger storms produced locally heavy rain with peak rain rates greater than 1 inch per hour. The heavy rain led to localized flash flooding which affected motorists on Highway 95 running north of Quartzsite. According to the Department of Highways, at 1650MST Highway 95 about 2 miles north of Quartzsite was closed due to high water as a result of the flash flooding. Fortunately no injuries were reported. Although no Flash Flood Warnings were in effect, there was a Flood Advisory issued at 1600MST which ran through 1900MST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in South Carolina, September 21, 2015$35,000 · 50 kt wind · 3 events
- High Surf in Hawaii, September 21 to 22, 201514 events
- Tornado and Flash Flooding in Arizona, September 21 to 22, 2015$7,000 · EF0 · 6 events
- Heavy Rain in Hawaii, September 21 to 24, 20153 events
- Flash Flood and Heavy Rain in Puerto Rico, September 21, 20152 events
- Coastal Flood in Florida, September 21 to 30, 20151 event
- Waterspout in Gulf of Mexico, September 21, 20151 event
- Heavy Rain in Florida, September 21 to 22, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597613.